Lupus Q&A: Dealing with the Side Effects of Steroids, Rituxan Infusions, and Lupus Symptoms

by | May 18, 2018 | Lupus Blog | 0 comments

Click the video above to watch this week’s Lupus Q&A session. The questions and answers are posted below if you prefer to read 🙂

Kathryn Ann: Can you tell me about Rituxan infusions please? I start infusions May 22!

Rituxan infusions are FDA approved for RA, but failed the clinical trials for Lupus so I don’t know why this infusion was the drug of choice if it was prescribed for Lupus.

Rituxan is used for those who are intolerant to more conventional treatments like NSAIDS, Steroids, Azathioprine, Cyclophosphamide, or Cellcept.  So I assume your doctor had a good reason to prescribe this.

Rituxan depletes our B cells which are overactive for Lupus patients.  I have never been on this and I don’t know a whole lot about this drug other than it failed the clinical trials for treatment of kidney nephritis due to Lupus, but Doctors use this drug for those, as I mentioned, who are intolerant of the conventional therapies for Lupus.

Monu Dhiman: How can we deal with the side effects of steroids… for example obesity and dry eyes..etc.??

Adapt a healthy, anti-inflammatory diet like the elimination diet, drink lots of water, get good rest, and incorporate exercises.

Keep an open communication with your doctors to get the dose down as low and as fast as possible. If you do your part, you’ll get there fast.

I’ve always been very proactive about tapering off the Prednisone as soon as possible and vigilantly did what I could, and I’ve always succeeded in getting off of it sooner than my Doctors anticipated. It’s in my experience that Doctors tend to defend the corticosteroid use and are very reluctant to decrease the dose.

Holly Mochosky: Can you tell me if Lupus causes your heart to act crazy, ie. blood pressure to go sky high while heart rate goes extremely low, making one feel faint and anxious all at the same time, makes the ribs hurt severely and shortness of breath, and extremely fatigued, not being able to stay awake. But test results are normal?

Oh my yes! Early on in my days with Lupus, I had hypotension one minute and hypertension the next, and was extremely tired, anxious, and depressed.

This is when Lupus wasn’t logical. So I sought out the Traditional Chinese Medicine Doctor and after palpating my pulse, he said that my yin and yang energy in my heart (fire element) and kidneys (water element) was in a state of imbalance.

I would have to take deep breaths as if I was gasping for air, and he said it’s because of this fundamental imbalance within me that was causing such physiological disturbance.

Could it be the high corticosteroids that I was on? Could it be something else? In truth, yes but no one really knows exactly what effect Lupus will have on different individuals so I’ve learned to dance with the symptoms and focus on what I can control, which includes what I eat, what I think, and the exercise I do. And over time, I not only have great control over my disease, but also tend to be the healthiest person in the room.

So have hope.

Pin It on Pinterest

Share This